Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Hi,

It seems to be a common knowledge that the polynomials $x^n$ are dense in $L^2$ spaces with various probability weights, such as the gamma distribution weight $x^{\alpha-1}e^{-x}/\Gamma(\alpha)\;dx$.

Is there any reference to this fact preferrably including the condition which property of the weight implies the density of polynomials?

My guess is that if $$ \int_{-\infty}^{+\infty}e^{-\lambda|x|}P(dx)<\infty $$ for some $\lambda>0$, then the polynomials are dense in $L^2(\mathbb{R},P)$.

share|improve this question

1 Answer 1

up vote 6 down vote accepted

Sure, the beautiful book by N.I.Akhiezer The Classical Moment Problem and Some Related Questions in Analysis, where in particular you can find a thorough discussion of the property of the density of the polynomials in $L^1$ and $L^2$ for measures with finite moments of all order (together with sufficient conditions and counter-examples to the density.)

share|improve this answer
    
Did you mean Akhiezer alone, "Akhiezer, N. I. (1965). The Classical Moment Problem and Some Related Questions in Analysis. Oliver & Boyd." ? –  Leonid Petrov Sep 30 '11 at 16:19
    
Anyway, the book "Akhiezer, N. I. (1965). The Classical Moment Problem and Some Related Questions in Analysis. Oliver & Boyd." is the required reference, and it contains an original reference to Riesz, "Sur le probleme des moments et le theoreme de Parseval correspondant, Acta Litt. ac Sci.t Szeged. 1 (1922), 209-225." Thank you! –  Leonid Petrov Sep 30 '11 at 16:27
    
Yes you're completely right, sorry, I meant Akhiezer alone. Corrected. –  Pietro Majer Sep 30 '11 at 16:36

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.